Women On Hormonal Contraception More Likely To Develop Depression

by Dr. Meenakshy Varier on  September 29, 2016 at 4:52 PM Women Health News   - G J E 4
Women who use hormonal methods for birth control may have a slightly higher risk of developing depression, and teenagers may be most vulnerable, a large study suggests.
Women On Hormonal Contraception More Likely To Develop Depression
Women On Hormonal Contraception More Likely To Develop Depression

Researchers from the University of Copenhagen in Denmark said the findings confirm the link between hormonal birth control and depression symptoms. However, the association does not prove a cause-and-effect relationship.

‘Doctors should routinely ask women and girls if they have a history of depression while discussing birth control options and inform them on the pros and cons of contraceptive pills.’
The potential side effects of these oral contraceptive pills include "mood changes," with new or worsening depression symptoms.

The new study analyzed medical records of more than 1 million women and adolescent girls.

For the study, Lidegaard's team used Denmark's system of national health databases to track more than 1 million women aged 15 to 34 between 2000 and 2013. They were followed for six years on average.

It found that those on the combined pill were 23% more likely to be prescribed an antidepressant by their doctor, most commonly in the first six months after starting on the pill. Women on the progestin-only pills, a synthetic form of the hormone progesterone, were 34% more likely to take antidepressants or get a first diagnosis of depression than those not on hormonal contraception.

And the risks were larger when the researchers focused on teens aged 15 to 19. Teenagers using hormonal patches or vaginal rings, or IUDs containing progestin, had 80% higher risk of starting an antidepressant, versus other teens, the findings showed.

The study, published in the Journal of the American Medical Association (JAMA) Psychiatry, found that not only women taking pills but also those with implants, patches and intrauterine devices were affected.

Adolescent girls appeared to be at highest risk. Those taking combined pills were 80% more likely and those on progestin-only pills more than twice as likely to be prescribed an antidepressant than their peers who were not on the pill.

The researchers, Ojvind Lidegaard of the University of Copenhagen and colleagues, point out that women are twice as likely to suffer from depression in their lifetime as men, though rates are equal before puberty. The fluctuating levels of the two female sex hormones, estrogen and progesterone, have been implicated.

Studies have suggested raised progesterone levels in particular may lower mood.strengthens the evidence of a connection.

Lidegaard said women with a history of depression symptoms might want to consider non-hormonal contraception -- such as intrauterine devices (IUDs) that release copper to prevent sperm from fertilizing the egg.

Dr. Jill Rabin, an obstetrician-gynecologist said it is important to have a doctor you trust and who will discuss the pros and cons of all birth control options with you. "We all need to be cognizant of the fact that hormones can have effects on mood," said Rabin, who is co-chief of the division of ambulatory care at Women's Health Programs-PCAP Services, at Northwell Health, in New Hyde Park, N.Y.

Doctors should routinely ask girls and women if they have a history of depression symptoms when discussing birth control options, Rabin suggested. There are many choices when it comes to contraception, she said, including lower-dose hormonal options.

Many other factors, such as a woman's education level, and whether she had polycystic ovary syndrome or endometriosis, can affect a woman's depression risk, and it is always difficult to rule out all other explanations.

Plus, the investigators found that women had a higher risk of starting an antidepressant in the year after going on hormonal birth control, versus the year before.

Adolescence is a sensitive period, he said, so teenagers might be more affected by external hormones than older women and hence they had a higher risk.

Or, Lidegaard said, young women who develop mood symptoms after starting hormonal birth control may stop using it. That would mean women who stick with it through their 20s and 30s are a less-vulnerable group.

Dr Channa Jayasena, a clinical senior lecturer in reproductive endocrinology at Imperial College London, said "This study raises important questions about the pill. In over a million Danish women, depression was associated with contraceptive pill use. The study does not prove [and does not claim] that the pill plays any role in the development of depression. However, we know hormones play a hugely important role in regulating human behavior."

Dr Ali Kubba, a fellow of the faculty of sexual and reproductive healthcare of the Royal College of Obstetricians and Gynecologists, also said further research was needed.

"There is existing clinical evidence that hormonal contraception can impact some women's moods, however, from this study there is no way of linking causation, therefore further research is needed to examine depression as a potential adverse effect of hormonal contraceptive use," he said.

Women should discuss their options and the possible side-effects with a doctor and make joint decisions around the most suitable method.

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All